advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From North Palm Beach, Florida, USA:

My 10 year old daughter was just diagnosed with type 1 diabetes, and since we have been home (four days), her blood sugar goes from 65 mg/dl [3.6 mmol/L] in the morning to 350 mg/dl [19.4 mmol/L] at night. Do the numbers soon start to come closer together and stay longer?

Answer:

The first days and weeks of diagnosis of diabetes can certainly be overwhelming. It also is a time that, once treatment with insulin and meal planning is started, children with type 1 diabetes enter a phase often referred to as "the honeymoon". (During the honeymoon phase of type 1 diabetes, the patient's own pancreas often begins to "get a second wind" and produce a bit of insulin more appropriately with meals. During the honeymoon, it is not uncommon for the dose of insulin in the injections to be able to be decreased. Patients have been known to "cheat" on the meal plan only to find that the glucose readings were still fairly acceptable. If this happens to your daughter don't get fooled into thinking that the diabetes has disappeared. It has not. It is the last gasp of the failed pancreas. By taking the correct dose of insulin and following the meal plan, you can preserve the final insulin producing reserve of the pancreas, therefore prolonging the honeymoon and making the diabetes easier to control. Most honeymoon phases last about a year, some can go longer, and many are not nearly as long.)

Since it has only been less than a week since your daughter's diagnosis, her correct balance of insulin, meal planning and activity has probably not been found yet. If she lost any significant weight before her diagnosis of diabetes, she likely will have an increased appetite to try to "catch-up" to where she was. You did not indicate her insulin regimen, but assuming that she is on intermediate (NPH or Lente) insulin plus a short-acting (Regular or Humalog), I would suggest that you not focus on any individual number, but rather look for patterns. If she is more often higher at lunchtime, that would suggest that the morning short-acting insulin may need to be increased. If she is higher towards dinnertime, that would suggest that the morning intermediate acting insulin may need to be increased. If she is higher at breakfast, the evening intermediate may need to be increased.

Stay in touch with your daughter's diabetes team daily for on-going insulin adjustments during this important and perhaps critical time of her diagnosis.

DS

DTQ-20010723135236
Original posting 28 Jul 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.